Nebraska, 2009

Hail in Nebraska, June 29, 2009

June 29, 2009 · NWS CYS · 5 events in 3 counties and zones

Scattered thunderstorms produced some hail over parts of the Nebraska panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Scattered thunderstorms produced some hail over parts of the Nebraska panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 29, 1:22 PM MST, 1 hour 53 minutes earlier.

Area forecast discussion, Jun 29, 1:22 PM MST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
222 PM MDT MON JUN 29 2009

.SHORT TERM...TONIGHT THROUGH WEDNESDAY...
CONVECTION STARTING EARLY THIS AFTERNOON MAINLY OVER AND TO THE
LEE OF THE MOUNTAINS. THE ACTIVITY WILL CONTINUE TO MOVE SLOWLY TO
THE EAST AND SHOULD BECOME MORE WIDESPREAD AND INTENSIFY ALONG AND
EAST OF THE SURFACE LOW PRESSURE TROUGH CURRENTLY ALONG THE
EASTERN WYOMING BORDER. THE LOW LEVELS HAVE DRIED TO THE WEST OF
THE BOUNDARY AND ANY STORMS IN SOUTHEAST WYOMING WILL BE WEAKER
AND PRODUCE MAINLY WIND GUSTS TO 40 MPH. TO THE EAST OF THE
BOUNDARY...SURFACE DEW POINTS WERE STILL IN THE 50S AS OF
19Z...LIFTED INDICES OF -4 AND SBCAPE OF OVER 2000 J/KG. CAP HAS
JUST BEEN ERODED OVER MOST OF THE PANHANDLE AS WELL AND SO EXPECT
SOME OF THE STORMS TO BE STRONG IN THAT PART OF THE CWA THROUGH
THE EARLY EVENING WITH HAIL...HEAVY RAIN AND WIND GUSTS TO THE
MAIN THREATS. SKIES WILL THEN CLEAR BY 06Z AS THE MID AND UPPER
LEVEL MOISTURE PLUME IS STILL WELL TO THE SOUTH OF THE CWA.
SHALLOW FOG IS POSSIBLE LATER TONIGHT AND INTO TUESDAY MORNING BUT
WILL BE DEPENDANT UPON RAINFALL AMOUNTS THROUGH THIS EVENING. A
COLD FRONT WILL BACK INTO PARTS OF THE PANHANDLE TONIGHT WITH DEW
POINTS IN THE 50S AND MAY ENHANCE FOG POTENTIAL TO THE EAST OF THE
FRONT. THE UPPER LEVEL RIDGE REMAINS IN PLACE CENTERED OVER THE
FOUR CORNERS THROUGH WEDNESDAY. THAT WILL RESULT IN A SIMILAR DAY
ON TUESDAY WITH SLIGHTLY WARMER TEMPERATURES AND AFTERNOON AND
EVENING THUNDERSTORMS...SOME STRONG...MAINLY IN THE PANHANDLE TO
THE EAST OF THE SURFACE BOUNDARY. THE RIDGE ALOFT IS FLATTENED
SOME ON WEDNESDAY AS A SHORTWAVE TROUGH MOVES ACROSS SOUTHWEST AND
SOUTH CENTRAL CANADA. TEMPERATURES WILL BE SLIGHTLY COOLER AND A
BETTER CHANCE OF AFTERNOON THUNDERSTORMS WILL BE PRESENT OVER THE
ENTIRE CWA. MODELS SHOW THE MID AND UPPER LEVEL MOISTURE PLUME
RETURNING TO THE CWA ON WEDNESDAY. THE GFS AGAIN IS DEPICTING MUCH
SMALLER AREAS OF QPF THAN THE OTHER MODELS THROUGH WEDNESDAY.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY.
BOTH THE GFS AND ECMWF INDICATE HIGH PRESSURE AROUND THE FOUR
CORNERS AREA ALLOWING FOR WARM CONDITIONS TO CONTINUE ON
WEDNESDAY. BEST POTENTIAL FOR SEVERE WEATHER APPEARS OVER THE
NEBRASKA PANHANDLE ON WEDNESDAY AND SHIFTS ALONG AND EAST OF
CHADRON TO SIDNEY. CAPE VALUES ARE NOT AS IMPRESSIVE IN THE
NEBRASKA PANHANDLE BUT COULD EXPECT POTENTIALLY ISOLATED SEVERE
THUNDERSTORMS. SREF MODEL INDICATES THE HIGHEST PROBABILITIES OF
SEVERE WEATHER TO BE ALONG THIS AREA AND SLIGHTLY NORTHWARD INTO
SOUTHWEST PORTIONS OF SOUTH DAKOTA. AND THE GFS INDICATES A SUBTLE
SHORTWAVE IMPULSE MOVING AROUND THE UPPER LEVEL HIGH AROUND THE
FOUR CORNERS. BY THURSDAY ALL THE MODELS AREA SUGGESTING A
WEAKENING OF THE UPPER LEVEL RIDGE WITH GFS HINTING AT ANOTHER
IMPULSE MOVING OVER WYOMING AROUND THE UPPER LEVEL HIGH. THE ECMWF
ONLY BARELY HINTS AT THE IMPULSE BUT THIS COULD CERTAINLY BE AN
INTERESTING DAY FOR SEVERE WEATHER AND HEAVY RAIN. THE PRECIPITABLE
WATER VALUES SHOWN BY THE NAM AND GFS SHOW 120 TO 160 PERCENT
ABOVE NORMAL ACROSS SOUTHEAST WYOMING AND INTO THE PANHANDLE ON
THURSDAY AFTERNOON AND EVENING. CERTAINLY THE CAPE VALUES ARE MUCH
BETTER FOR THURSDAY ALTHOUGH THE BULK SHEAR IS ONLY INDICATING
ABOUT 40 KNOTS ACROSS NORTHERN PORTIONS OF THE CWA. THURSDAY COULD
BE THE BEST POTENTIAL FOR SEVERE WEATHER ACROSS AN AREA EXTENDING
FROM PLATTE COUNTY THROUGH THE NEBRASKA PANHANDLE. THE SREF ALSO
SHOW INCREASED PROBABILITIES FOR SEVERE WEATHER STORMS WITH LOWER
LCL HEIGHTS MAINLY ACROSS THE PANHANDLE. THUS HAVE INCREASE POPS
ACROSS THE EASTERN PORTIONS OF THE CWA TO CHANCE. WITH THE
FLATTENING OF THE UPPER LEVEL RIDGE..TEMPERATURES ON THURSDAY WILL
DECREASE SLIGHTLY INTO THE LOWER TO MID 80S.

FRIDAY LOOKS PRETTY DECENT WITH INSTABILITY AS WELL WITH A STRONG
SOUTHEASTERLY MOISTURE PUSH INTO THE NEBRASKA PANHANDLE. EXPECT
ANOTHER ROUND OF STRONG THUNDERSTORMS ON FRIDAY AFTERNOON AND
EVENING...AT LEAST FROM GFS MODEL. UNFORTUNATELY THE SREF
PROBABILISTIC DATA ENDS AT THURSDAY NIGHT. HOWEVER...TEMPERATURES
WILL BE SIMILAR TO THURSDAY WITH HIGHS IN THE LOWER TO MID 80S.
SOME LARGE DIFFERENCES BETWEEN THE ECMWF MODEL RUNS. THE LATEST
ECMWF MODEL HAS SLOWED DOWN THE PROGRESSION OF THE UPPER LEVEL LOW
ACROSS THE PACIFIC NORTHWEST THUS THE RIDGE MOVING ACROSS WYOMING
OVER THE WEEKEND IS NOT AS AMPLIFIED AS THE PREVIOUS MODEL RUN.
THIS IS SIMILAR WITH THE GFS BUT STILL THE GFS INDICATES THE RIDGE
TO BE AMPLIFIED MORE THAN THE ECMWF. HOWEVER...THE GFS MEAN
ENSEMBLE HEIGHTS DO NOT SUGGEST A DRASTIC AMPLIFICATION. THUS
HAVE ONLY INCREASED THE TEMPERATURES SLIGHTLY ON SATURDAY AND
SUNDAY. OF COURSE WITH DECENT INSTABILITY ON SATURDAY AND
SUNDAY...EXPECT AFTERNOON AND EVENING THUNDERSTORMS TO CONTINUE
THROUGH THE HOLIDAY WEEKEND.

&&

.AVIATION...VFR CONDITIONS WILL CONTINUE THROUGH WEDNESDAY OVER THE
CWA.  A SCATTERED COVERAGE OF AFTERNOON AND EVENING THUNDERSTORMS WILL
BE OVER THE EAST PART OF THE CWA THIS EVENING AND AGAIN ON TUESDAY.
THE ACTIVITY WILL BE OVER THE ENTIRE CWA WEDNESDAY AFTERNOON.  THE
STRONGER STORMS WILL HAVE MVFR CEILINGS AND VISIBILITIES IN RAIN
AND WIND GUSTS TO 45 KNOTS ASSOCIATED THROUGH WEDNESDAY AFTERNOON.
SHALLOW FOG WILL BE POSSIBLE OVER THE PANHANDLE LATER TONIGHT AND
EARLY TUESDAY MORNING AND AGAIN LATE TUESDAY NIGHT.

&&

.FIRE WEATHER...IT WAS ANOTHER VERY WARM AND DRY AFTERNOON TO THE
WEST OF A KCYS TO KEAN TO KDGW LINE.  THOSE CONDITIONS WILL PERSIST
THROUGH THE EARLY EVENING WITH RELATIVE HUMIDITIES BETWEEN 10 AND 15
PERCENT.  SIMILAR CONDITIONS ALONG WITH WEST WINDS GUSTING TO 25 MPH
CAN BE EXPECTED OVER THAT AREA AGAIN TUESDAY AFTERNOON AND EARLY
EVENING.  CONDITIONS WILL BE A LITTLE COOLER AND SLIGHTLY MORE
MOIST ON WEDNESDAY AFTERNOON WITH A BETTER CHANCE OF THUNDERSTORMS.
LATEST FUEL STATUS INDICATES THAT FUELS ARE STILL GREEN BUT WITH
THE WARM...DRY AND BREEZY WEATHER THE FUELS WILL CONTINUE TO SLOWLY
DRY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...WEILAND
LONG TERM....MG
Hazardous weather outlook, Jun 29, 8:50 AM MST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
950 AM MDT MON JUN 29 2009

NEZ001>003-019>021-054-055-WYZ059>070-301100-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
950 AM MDT MON JUN 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP EARLY THIS AFTERNOON OVER
EASTERN WYOMING AND THEN MOVE EAST THROUGH THE EARLY EVENING.  THE
ATMOSPHERE WILL BE MOIST AND UNSTABLE OVER THE WESTERN NEBRASKA
PANHANDLE AND EXTREME SOUTHEAST WYOMING DURING THAT TIME.  SOME
STORMS OVER THOSE AREAS WILL BE STRONG AND MAINLY PRODUCE HAIL UP TO
ONE HALF INCH IN DIAMETER...HEAVY RAIN AND WIND GUSTS TO 50 MPH.
MEANWHILE OVER THE REST OF SOUTHEAST WYOMING...THE STORMS WILL
PRODUCE WIND GUSTS UP TO 50 MPH AND LIGHT RAINFALL.  THE ACTIVITY
WILL BE THE LEAST WIDESPREAD OVER THE LOWER ELEVATIONS OF CARBON
COUNTY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE THROUGH THE
REMAINDER OF THE WEEK AND INTO THE WEEKEND. A FEW THUNDERSTORMS
MAY BECOME SEVERE...ESPECIALLY ACROSS EXTREME EASTERN WYOMING AND
THE WESTERN NEBRASKA PANHANDLE ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EARLY
EVENING OVER THE WESTERN NEBRASKA PANHANDLE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WEILAND

In the hours before

Special weather statement, Jun 29, 2:23 PM MST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
323 PM MDT MON JUN 29 2009

NEZ021-055-292230-
CHEYENNE-MORRILL-
323 PM MDT MON JUN 29 2009

...ISOLATED STRONG THUNDERSTORMS IN NORTHERN CHEYENNE AND SOUTHERN
MORRILL COUNTIES...

AT 318 PM MDT...RADAR WAS TRACKING A STRONG THUNDERSTORM ABOUT 15
MILES SOUTH OF BRIDGEPORT NEAR MUD SPRINGS.  ANOTHER WEAKER STORM
WAS LOCATED JUST SOUTHEAST OF BAYARD.

AS THESE STORMS MOVE EAST SOUTHEAST AT 10 TO 15 MPH ACROSS THE
SOUTHERN HALF OF MORRILL COUNTY INTO THE NORTHERN PART OF CHEYENNE
COUNTY THROUGH 430 PM...THEY COULD PRODUCE SMALL HAIL AND WINDS UP
TO 50 MPH.

IF THREATENING WEATHER APPROACHES...MOVE INDOORS AND WAIT FOR THE
STORMS TO PASS ON BY.

The radar

The Cheyenne radar (KCYS), 147 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Cheyenne

When
June 29, 3:15 PM MST
Where
Cheyenne County, 7 mi NW of Gurley
Measured
1 in hail
Reported by
Public
Coordinates
41.392, -103.075

Hail, Box Butte

When
June 29, 4:58 PM MST
Where
Box Butte County, 5 mi ENE of Hemingford
Measured
0.75 in hail
Reported by
Public
Coordinates
42.348, -102.980

Hail, Box Butte

When
June 29, 6:53 PM MST
Where
Box Butte County, 5 mi N of Alliance
Measured
0.88 in hail
Reported by
Public
Coordinates
42.172, -102.880

Hail, Dawes

When
June 29, 7:40 PM MST
Where
Dawes County, Chadron
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.830, -103.000

Hail, Dawes

When
June 29, 8:27 PM MST
Where
Dawes County, Chadron
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
42.830, -103.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173790, 173796, 173793, 173794, 173795.